Alert archive / Utah / Flash Flood Warnings in 2024

Flash Flood Warning 11, NWS Salt Lake City, UT

June 24, 2024Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jun 24, 2024, 4:30 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2024, 4:30 PM MDT (22:30 UTC)
Expired
Jun 24, 2024, 7:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 152 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.5 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2024-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2024-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

436 
WGUS55 KSLC 242230
FFWSLC
UTC025-250130-
/O.NEW.KSLC.FF.W.0011.240624T2230Z-240625T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
430 PM MDT Mon Jun 24 2024

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Northeastern Kane County in southern Utah...

* Until 730 PM MDT.

* At 430 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across Peekaboo, Spooky, and Brimstone slot canyons. Up 
  to 0.75 inches of rain have fallen across these canyons, with 
  water expected to flow downstream into Upper Coyote Gulch. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of rivers, creeks,
           normally dry washes, and slot canyons.

* Some locations that will experience flash flooding include...
  Peekaboo, Spooky, and Brimstone slot canyons down through Coyote 
  Gulch of Northeastern Kane County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3736 11114 3745 11128 3754 11122 3753 11115
      3743 11098

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JAC
2 follow-up statements
493 
WGUS75 KSLC 250007
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
607 PM MDT Mon Jun 24 2024

UTC025-250130-
/O.CON.KSLC.FF.W.0011.000000T0000Z-240625T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
607 PM MDT Mon Jun 24 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT THIS 
EVENING FOR NORTHEASTERN KANE COUNTY...

At 607 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across Peekaboo, Spooky, and Brimstone slot canyons. Up to 0.90 
inches of rain has fallen across these canyons, with water expected 
to flow downstream into Upper Coyote Gulch. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of rivers, creeks,
         normally dry washes, and slot canyons.

Some locations that will experience flash flooding include...
  Peekaboo, Spooky, and Brimstone slot canyons down through Coyote 
  Gulch of Northeastern Kane County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3736 11114 3745 11128 3754 11122 3753 11115
      3743 11098

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JAC
635 
WGUS75 KSLC 250128
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
728 PM MDT Mon Jun 24 2024

UTC025-250138-
/O.EXP.KSLC.FF.W.0011.000000T0000Z-240625T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
728 PM MDT Mon Jun 24 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MDT THIS EVENING FOR 
NORTHEASTERN KANE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat.

&&

LAT...LON 3736 11114 3745 11128 3754 11122 3753 11115
      3743 11098

$$

GM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 3:49 PM MDT, 41 minutes earlier.

Area forecast discussion, Jun 24, 3:49 PM MDT, 41 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
349 PM MDT Mon Jun 24 2024

.SYNOPSIS...Hot and dry conditions will continue across northern
Utah...with showers and thunderstorms continuing across southern
and eastern Utah through Tuesday. By Wednesday, a more widespread
threat of showers and thunderstorms can be expected.

&&

.SHORT TERM (Through 12Z Wednesday)...This afternoon a gradient in
moisture remains in place across southern/central Utah with PW
values approaching an inch near the UT/AZ border. In addition,
mesoanalysis shows up to 1000 J/kg of CAPE into southwest Utah.
Surface moisture remains decent through this region, with dew
points largely in the mid 40s with some pockets near 50. This
environment is marginally conducive to flash flooding, mainly
where any storms can train or redevelop upstream. So far one cell
over the upper Escalante Basin has tapped into this environment.
Over time this evening, the threat for any isolated flash flood
will transition toward the AZ border as outflows from convection
over the upper Escalante Staircase work down toward the border,
and interact with the remaining instability.

Farther north across northern Utah, much drier and hot conditions
remain in place. A very localized gusty wind threat is possible
from any decaying showers on the northern periphery of the
moisture up through Juab to Utah to Summit Counties through early
this evening. Otherwise, the continued hot daytime temperatures
and poor overnight recoveries (with lows briefly touching the mid
70s early in the morning hours) continues to support a major
HeatRisk across much of the Wasatch Front corridor. Temperatures
will even climb a degree or two into Tuesday. Thus heat headlines
across northern and central Utah run through Tuesday evening.

On Tuesday the environment changes little, continuing to support
afternoon scattered shower and thunderstorm development across
southern and portions of central Utah. Isolated flash flood threat
will once again be the main concern across southern Utah.

.LONG TERM (After 12Z Wednesday), Issued 441 AM MDT...
High pressure centered over New Mexico will position our CWA in a
moist southwesterly flow. This moisture will advect into the
entire region by Wednesday with PWATs approaching record levels.
PWATs Wednesday and Thursday are forecast to be >1" across most of
the state with values approaching 1.3" across southern Utah. This
moisture will pair with a trough moving in from the PNW to create
scattered thunderstorms Wednesday and Thursday. Temperatures
remain elevated with a brief cool down on Friday.

Wednesday's convection will be driven moreso by a shortwave out
ahead of the main trough. Given the elevated moisture profiles,
storms that do form will be capable of producing flash flooding in
flood prone areas. Some guidance keeps precipitation going in
parts of the CWA overnight Wednesday into Thursday. Lingering
cloud cover/precipitation on Thursday may influence convective
initiation timing and intensity on Thursday afternoon. By Thursday
the main trough will be moving by to our north with enhanced CAPE
and shear profiles along with greater synoptic forcing. These
parameters will increase the risk for strong to severe storms on
Thursday, depending on the amount of clearing we see in the
morning/early afternoon. The air mass moving in behind the trough
will be much drier and cooler, however the southern extent of this
air mass will be limited with less of a cool down across southern
Utah. Areas across northern Utah will see temperatures cool
closer to normal with the passage of this trough.

Friday will be the coolest day of the long term period as ridging
builds back in by the weekend with temperatures warming back to
the mid 90s for most valleys and mid 100s for southern Utah along
with mostly dry conditions. However, this appears to be short
lived as most of the guidance brings another PNW trough through
the region early next week. 36% of guidance has a deeper/faster
moving trough whereas the remaining guidance is a more shallow
trough that is further to our west on Monday.

&&

.AVIATION....KSLC...Minimal operational concerns are forecast for
the KSLC terminal through the valid TAF period. Winds will follow
diurnally driven trends, with light northerly winds reverting to
a southerly drainage flow around 04Z this evening.

.REST OF UTAH AND SOUTHWEST WYOMING...Afternoon showers and
thunderstorms will continue across southern and central Utah through
the remainder of the daylight hours. Areas near passing storms may
experience gusty and erratic outflow winds in excess of 30-35 mph.
After sundown, showers will diminish and flows will follow light
diurnal driven trends. Another day of showers and thunderstorms will
resume tomorrow afternoon, bringing similar threats of gusty and
erratic outflow winds.

&&

.FIRE WEATHER...
An anomalously moist airmass for June remains in place across
southern Utah today and Tuesday maintaining daily shower and
thunderstorm chances. The environment is favorable for storms
capable of locally heavy rainfall and isolated flash flooding.
However, much drier and hotter conditions remain in place across
northern Utah through Tuesday, where various heat headlines remain
in place.

By Wednesday an upstream trough will start to interact with the
airmass in place, pulling the moisture farther north into northern
Utah and bringing more widespread shower and thunderstorm
activity across the state. By Thursday, dry southwesterly flow
will start to nose into the southwest corner of the state, as the
best moisture starts to shunt eastward. However, this will likely
feature yet one more day of showers and thunderstorms, favoring
more the eastern half of Utah.

For Friday into the weekend another Pacific trough will nose in
to our northwest ushering in drier southwesterly flow across the
area, along with a slight cool down across northern Utah. However,
the main effect will be a warming and drying trend through the
weekend with breezy southwesterly winds. Chances for critical fire
weather conditions will likely stay confined to southwestern Utah
on Friday, more of western Utah by Saturday and most of the state
by Sunday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Warning until 11 PM MDT Tuesday for UTZ101-
     104>106-116.

     Heat Advisory until 11 PM MDT Tuesday for UTZ102-103-107-118-119.

WY...None.
&&

SHORT TERM...Church
LONG TERM...Mahan
AVIATION...Webber
FIRE WEATHER...Church

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Local storm report, Jun 24, 2:28 PM MDT, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
228 PM MDT Mon Jun 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Tstm Wnd Gst     3 S Provo               40.20N 111.66W
06/24/2024  M58 MPH          Utah               UT   Mesonet

            Mesonet station UTPRV I-15 at Provo.

&&

ND

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:33 AM MDTSpecial Weather StatementSLCSalt Lake42 min
Jun 24, 9:22 AM MDTExcessive Heat WarningSLCBox Elder, Davis, Juab, Millard, Salt Lake, Tooele and 2 more38 hr
Jun 24, 9:22 AM MDTHeat AdvisorySLCBox Elder, Cache, Sanpete, Sevier, Tooele38 hr
Jun 24, 2:16 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Jun 24, 4:01 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr

Nearby

Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.